Hail, Stevens
- When
- July 31, 4:34 PM CST to 4:35 PM CST
- Where
- Stevens County, 11 mi S of Morris
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.417, -95.933
Hail occurred along Highway 59.
5 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 31, 2:37 PM CST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 PM CDT MON JUL 31 2006
.DISCUSSION...
RELIEF IS IN SIGHT AS THE WEATHER REGIME OVER MINNESOTA PREPARES
TO SHIFT BACK TOWARDS MORE SEASONALLY NORMAL CONDITIONS. THE PAST
TWO WEEKS HAVE BEEN MARKED BY A UPPER LEVEL RIDGE IN THE
INTER-MOUNTAIN WEST OF THE UNITED STATES...ABOVE NORMAL
TEMPERATURES THROUGHOUT THE ENTIRE COUNTRY...AND A WORSENING OF REGIONAL
DROUGHT CONDITIONS. THE MEAN RIDGE HAS SHIFTED EASTWARD OVER THE
PAST WEEK...BRINGING EXCESSIVE HEAT TO MUCH OF THE MIDWEST. A
PRONOUNCED H85 RIDGE BUILT INTO THE DAKOTAS OVER THIS PAST
WEEKEND...PUSHING TEMPERATURES IN MANY PLACES THROUGHOUT THE
DAKOTAS...MINNESOTA AND WEST CENTRAL WISCONSIN ABOVE 100 DEGREES.
PRESENTLY...THE UPPER LEVEL RIDGE CONTINUES TO PROGRESS EASTWARD.
AS IT DOES...A JET MAX RISING OUT OF THE DAKOTAS AND INTO CANADA
HAS HELPED TO PROMOTE SCATTERED SHOWERS OVER THE DAKOTAS AND
NORTHERN MINNESOTA. A CHAIN OF H5 VORTICITY MAXIMA ASSOCIATED WITH THE
UPPER LEVEL RIDGE AND A CLOSED LOW OVER THE DESERT SOUTHWEST
CONTINUE TO MAKE THEIR WAY TO THE NORTHEAST THROUGH THE GENERAL
CIRCULATION. THE MAXIMUM CENTERED OVER SRN KS WILL MOVE INTO THE MOST
FAVORABLE CYCLONIC FLOW AND SHOULD INTENSIFY AT THE EXPENSE OF THE
THREE TO FIVE OTHER AREAS OF PVA...AND EVENTUALLY SUPPORT
CONVECTION HERE LATE ON TUESDAY. COOLER H85 AIR IS HEADED FOR THE
REGION BY WAY OF BOTH THE AFOREMENTIONED CLOSED LOW FROM THE
SOUTHWEST...AND FROM BEHIND THE FRONTAL SYSTEM IMPINGING INTO THE
REGION FROM THE NORTHWEST. MEANWHILE...AT THE SURFACE...A LOW
PRESSURE SYSTEM MOVING ACROSS THE EASTERN DAKOTAS IS POISED TO AFFECT
THE MPX CWA OVERNIGHT AND ON INTO WEDNESDAY.
THE NEAR TERM FORECAST DEPICTS A GRADUAL FRONTAL PASSAGE BEGINNING
TONIGHT...AND FINALLY CLEARING ITS INFLUENCE FROM THE REGION LATE
WEDNESDAY. AN ARRAY OF MODELS...INCLUDING THE
NGM...GFS...NAM...AND SREF...SUPPORT THIS SLOW...INCREASINGLY
EAST WEST ORIENTED MOVEMENT. THE EVOLUTION OF THE WEATHER
SITUATION IS STILL SOMEWHAT UNCLEAR...BUT SEVERAL POINTS ARE
CERTAIN. THE SLOW PASSAGE OF THE FRONT HINTS AT THE POTENTIAL FOR
HEAVY RAIN...AS STORMS TRAIN ALONG A BOUNDARY FED BY CONTINUOUS
INFLOW FROM THE SOUTH. THE POTENTIAL FOR SEVERE WEATHER WILL
REMAIN SLIGHT...WITH HAIL AND WIND POSSIBLE IN ADDITION TO THE
PREVIOUSLY MENTIONED HEAVY RAIN. CONVECTION SHOULD REMAIN SPOTTY
THIS EVENING AND THEN INTENSIFY OVERNIGHT. BY MORNING THE STORMS
WILL HAVE WEAKENED AFTER MOVING INTO A MORE STABLE
ENVIRONMENT...AND THEN LIKELY RE INTENSIFY THROUGHOUT THE
AFTERNOON. AT THIS POINT THE FRONT WILL HAVE STALLED ACROSS
SOUTHERN MN AS A STATIONARY FRONT. DYNAMIC FORCING STEMMING FROM
UPPER LEVEL INTERACTIONS WITH THE FRONT WILL INCREASE THROUGHOUT
THE DAY AND CULMINATE OVERNIGHT...SUPPORTING THE GREATEST
POSSIBILITY FOR LARGE ACCUMULATIONS OF RAIN. ADDITIONAL LIFT
PROVIDED BY ISENTROPIC MOTIONS WILL ALSO CONTRIBUTE TO HEAVY RAIN
ALONG THE MN/IA BORDER. AS THE FRONT CLEARS THE REGION ON
WEDNESDAY...CLEARING SKIES...CLIMATOLOGICALLY NORMAL
TEMPERATURES...AND LIGHT WINDS WILL BE LEFT IN ITS WAKE...MAKING
FOR A FAIR AND BENIGN END TO THE WEEK.
LONGER TERM...THURSDAY NIGHT THROUGH MONDAY
CONFIDENCE WITH THE EXTENDED FORECAST IS LOW. NOT MUCH RUN TO RUN
CONTINUITY SEEN WITH THE GFS WITH THE UPPER LEVEL FEATURES. ONE
THING EVIDENT IS THAT A BOUNDARY IS SEEN ACROSS THE CWA ON THE PAST
FOUR RUNS OF THE GFS IN DIFFERENT MODES...WARM FRONT...COLD FRONT
AND A STATIONARY FRONT. MORE EMPHASIS ON THE BOUNDARY BECOMING MORE
STATIONARY ACROSS THE CWA SUNDAY INTO MONDAY ON TODAYS 12Z RUN.
PREEPD SHEDS LIGHT ON THROWING OUT THE 00Z RUNS OF THE ECMWF AND GFS
WITH MORE WEIGHT PLACED ON THE 06Z GFS RUN. BELIEF IS THAT THERE
WILL BE MORE WESTERLY FLOW...HIGHER HEIGHTS ALOFT AND MINOR SHORT
WAVE ENERGY. THEREFORE...STILL THINK THERE IS A CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS THE CWA SUNDAY AND MONDAY. THIS AGREES WELL
WITH TODAYS HPC GRAPHICS AND COLLABORATION WITH OUR NEIGHBORS.
TEMPERATURES A LITTLE ABOVE NORMAL WITH SATURDAY EXPECTED TO BE THE
WARMEST DAY.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ANOKA-BLUE EARTH-
BROWN-CARVER-CHIPPEWA-DAKOTA-DOUGLAS-FARIBAULT-FREEBORN-
GOODHUE-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-
MEEKER-NICOLLET-POPE-REDWOOD-RENVILLE-RICE-SCOTT-SHERBURNE-
SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-WASECA-WASHINGTON-
WATONWAN-WRIGHT-YELLOW MEDICINE COUNTY(IES).
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BENTON-CHISAGO-
ISANTI-KANABEC-MILLE LACS-MORRISON-TODD COUNTY(IES).
HEAT ADVISORY UNTIL 6 AM CDT TUESDAY FOR HENNEPIN-RAMSEY
COUNTY(IES).
WI...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DUNN-EAU CLAIRE-
PEPIN-PIERCE-ST. CROIX COUNTY(IES).
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BARRON-CHIPPEWA-
POLK-RUSK COUNTY(IES).
&&
BVS/RAHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 515 AM CDT MON JUL 31 2006 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 011015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 515 AM CDT MON JUL 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT IT WILL BE VERY WARM AND HUMID TODAY WITH TEMPERATURES IN THE UPPER 90S TO AROUND 100 DEGREES. HEAT INDEX VALUES WILL REACH 108 TO 113 DURING THE AFTERNOON AND EARLY EVENING HOURS. A COLD FRONT WILL MOVE SOUTHEAST FROM THE DAKOTAS LATE THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING AHEAD OF THE FRONT ACROSS WEST CENTRAL MINNESOTA. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS. THE THUNDERSTORMS ACTIVITY WILL MOVE SOUTHEASTWARD INTO CENTRAL MINNESOTA LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN TUESDAY AS THE COLD FRONT ENTERS CENTRAL MINNESOTA. SOME OF THESE STORMS MAY REACH SEVERE LEVELS WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREAT. THE COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN TUESDAY NIGHT. MOISTURE WILL POOL INTO THE REGION AND COMBINE WITH THE FORCING PROVIDED BY THE FRONT AND AN UPPER LEVEL TROUGH OF LOW PRESSURE TO SET THE STAGE FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. THESE STORMS WILL LIKELY PRODUCE HEAVY RAINFALL ACROSS SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN...BUT THE EXACT LOCATION OF THE HEAVIEST AMOUNTS WILL BE DEPENDENT ON WHERE THE FRONT BECOMES STATIONARY. MONITOR LATER FORECASTS FOR THE LATEST ON THE THUNDERSTORM AND HEAVY RAIN POTENTIAL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IN WEST CENTRAL MINNESOTA.
The Aberdeen radar (KABR), 194 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Hail occurred along Highway 59.
Large tree limb down across power line.
Trees downed across road.
A tree was reported felled in Belle Prairie Township.
Roof ripped off barn at 1806 Delta Street. An outbuilding on this property was also damaged. The cover of a hot tub was shredded. The strong winds also lifted a calf out of its pen and flung it into a pasture. Scattered trees were also downed.
Trees toppled over road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519179, 5519251, 5519252, 5519255, 5519254, 5519253.